Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 191, NWS Shreveport, LA

May 27, 1997Bowie County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 27, 1997, 2:58 AM CDT for Bowie County, Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 1997, 2:58 AM CDT (07:58 UTC)
Expired
May 27, 1997, 4:00 AM CDT
In force
62 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Bowie County, TX

The radar

The Shreveport radar (KSHV), 123 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 3:15 AM CDTThunderstorm Wind 60New Boston, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 8.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4528 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.3

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 9:48 PM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, May 26, 9:48 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
945 PM CDT MON MAY 26 1997

CURRENT FORECAST LOOKS ON TRACK...WILL RAISE MINS A TAD AS CURRENT
DPS ACROSS NORTH LA ARE IN THE MID 70S. WILL LEAVE IN TSTMS AS THEY
COULD MOVE INTO NORTH LA LATE...HOWEVER IT APPEARS THAT THEY WILL
REMAIN IN OK AND AR.

IV

In the hours before

Local storm report, May 27, 1:12 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
108 AM CDT TUE MAY 27 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1237 AM    5 NE BROKEN BOW           OK   TORNADO
05/27/97   MCCURTAIN

1245 AM    2 NW WRIGHT CITY          OK   TORNADO
05/27/97   MCCURTAIN

1245 AM    5 N VALLIANT              OK   1.75 INCH HAIL
05/27/97   MCCURTAIN

1250 AM    4 N VALLIANT   J           OK   TORNADO
05/27/97   MCCURTAIN

10
Local storm report, May 27, 1:23 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
123 AM CDT TUE MAY 27 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1237 AM    5 NE BROKEN BOW           OK   TORNADO
05/27/97   MCCURTAIN

1245 AM    2 NW WRIGHT CITY          OK   TORNADO
05/27/97   MCCURTAIN

1245 AM    5 N VALLIANT              OK   1.75 INCH HAIL
05/27/97   MCCURTAIN

1250 AM    4 N VALLIANT              OK   TORNADO
05/27/97   MCCURTAIN

0113 AM    2 E BROKEN BOW            OK   TORNADO
05/27/97   MCCURTAIN

10
Local storm report, May 27, 1:36 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
136 AM CDT TUE MAY 27 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 AM    5 W BETHEL                OK   1.00 INCH HAIL
05/26/97   MCCURTAIN

0110 AM    1 E BROKEN BOW            OK   WIND DAMAGE
05/27/97   MCCURTAIN                      TREES DOWN.

10
Local storm report, May 27, 1:38 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
136 AM CDT TUE MAY 27 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 AM    5 W BETHEL                OK   1.00 INCH HAIL
05/26/97   MCCURTAIN

0110 AM    1 E BROKEN BOW            OK   WIND DAMAGE
05/27/97   MCCURTAIN                      TREES DOWN.

10
Special weather statement, May 27, 2:00 AM CDT, 58 minutes before
ARZ050-051-059>061-070>073-LAZ001>003-OKZ077-TXZ096-097-108>112-124>
126-136>138-270800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
200 AM CDT TUE MAY 27 1997

...TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM FOR ALL OF SOUTHERN
ARKANSAS...

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR A LARGE PART OF
NORTHEAST TEXAS UNTIL 700 AM...

AT 208 AM DOPPLER RADAR INDICATED A 20 TO 30 MILE WIDE LINE OF STRONG
THUNDERSTORMS EXENDING FROM HOT SPRINGS TO HOPE AND ASHDOWN ARKANSAS
TO IDABEL OKLAHOMA TO 20 MILES NORTHWEST OF MOUNT VERNON TEXAS.  THE
STRONGEST STORMS ARE JUST EAST OF NASHVILLE ARKANSAS...FROM BROKEN
BOW AND IDABEL OKLAHOMA TO CLARKVILLE TEXAS.

MOVEMENT WAS SOUTHEAST AT 20 MPH.

SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE STRONG GUSTY WINDS OF
4O TO 50 MPH...ONE TO TWO INCHES OF RAIN PER HOUR...DANGEROUS
LIGHTNING AND HAIL OF 1/2 INCH IN DIAMETER.

4/10
Special weather statement, May 27, 2:09 AM CDT, 49 minutes before
ARZ050-051-059>061-070>073-LAZ001>003-OKZ077-TXZ096-097-108>112-124>
126-136>138-270800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
200 AM CDT TUE MAY 27 1997

...TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM FOR ALL OF SOUTHERN
ARKANSAS...

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR A LARGE PART OF
NORTHEAST TEXAS UNTIL 700 AM...

AT 208 AM DOPPLER RADAR INDICATED A 20 TO 30 MILE WIDE LINE OF STRONG
THUNDERSTORMS EXENDING FROM HOT SPRINGS TO HOPE AND ASHDOWN ARKANSAS
TO IDABEL OKLAHOMA TO 20 MILES NORTHWEST OF MOUNT VERNON TEXAS.  THE
STRONGEST STORMS ARE JUST EAST OF NASHVILLE ARKANSAS...FROM BROKEN
BOW AND IDABEL OKLAHOMA TO CLARKVILLE TEXAS.

MOVEMENT WABS SOUTHEAST AT 20 MPH.

SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE STRONG GUSTY WINDS OF
4O TO 50 MPH...ONE TO TWO INCHES OF RAIN PER HOUR...DANGEROUS
LIGHTNING AND HAIL OF 1/2 INCH IN DIAMETER.

4/10

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 12:41 AM CDTSevere Thunderstorm WarningSHVRed River64 min
May 27, 12:32 PM CDTSevere Thunderstorm WarningSHVPanola43 min
May 27, 1:16 PM CDTSevere Thunderstorm WarningSHVHarrison44 min
May 27, 2:15 PM CDTSevere Thunderstorm WarningSHVRusk45 min
May 27, 2:43 PM CDTSevere Thunderstorm WarningSHVHarrison62 min
May 27, 3:02 PM CDTSevere Thunderstorm WarningSHVCass28 min
May 27, 3:08 PM CDTSevere Thunderstorm WarningSHVMarion52 min
May 27, 3:42 PM CDTSevere Thunderstorm WarningSHVHarrison48 min
May 27, 3:59 PM CDTSevere Thunderstorm WarningSHVCass46 min
May 27, 4:08 PM CDTFlash Flood WarningSHVHarrison3 hr
May 27, 4:37 PM CDTSevere Thunderstorm WarningSHVHarrison53 min
May 27, 4:46 PM CDTSevere Thunderstorm WarningSHVPanola59 min
May 27, 5:16 PM CDTSevere Thunderstorm WarningSHVBowie59 min
May 27, 6:06 PM CDTSevere Thunderstorm WarningSHVHarrison54 min
May 27, 6:51 PM CDTSevere Thunderstorm WarningSHVShelby54 min
May 27, 5:00 PM CDTSevere Thunderstorm WarningSHVCaddo45 min
May 27, 5:44 PM CDTSevere Thunderstorm WarningSHVDe Soto61 min
May 27, 5:57 PM CDTSevere Thunderstorm WarningSHVBossier48 min
May 27, 6:10 PM CDTSevere Thunderstorm WarningSHVWebster50 min
May 27, 6:38 PM CDTSevere Thunderstorm WarningSHVBienville67 min
May 27, 2:50 AM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Little River, Sevier55 min
May 27, 3:02 AM CDTSevere Thunderstorm WarningSHVMiller58 min
May 27, 3:44 AM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette61 min
May 27, 3:21 PM CDTSevere Thunderstorm WarningSHVMiller69 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.